Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 18, 2011, 1:20 PM EDT for Orleans County, New York. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 1:20 PM EDT (17:20 UTC)
- Expired
- Aug 18, 2011, 2:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
County Orleans County, NY
The radar
The Buffalo radar (KBUF), 72 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 1:35 PM EDT | HAIL 0.75 | Albion, NY | DIME SIZED HAIL IN ALBION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
485
WWUS81 KBUF 181720
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
120 PM EDT THU AUG 18 2011
NYZ002-003-181815-
MONROE NY-ORLEANS NY-
120 PM EDT THU AUG 18 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR ALBION...AND MOVING EAST
AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
ALBION...
BROCKPORT...
SPENCERPORT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4336 7791 4336 7788 4335 7787 4317 7792
4318 7837 4334 7828 4337 7791
$$
SFMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:12 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 18, 1:12 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 112 PM EDT THU AUG 18 2011 .SYNOPSIS... A WEAK FRONTAL SYSTEM WILL APPROACH FROM THE UPPER GREAT LAKES. THIS FRONT WILL EASE ACROSS OUR REGION ON THIS AFTERNOON AND EVENING...BUT IS NOT EXPECTED TO PRODUCE ANYTHING MORE THAN A COUPLE OF WIDELY SEPARATED SHOWERS OR THUNDERSTORMS. THE MAJORITY OF THE DAY WILL BE RAIN FREE. WEAK LOW PRESSURE WILL THEN PASS BY TO OUR SOUTH AND EAST ON FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 110 PM...HIGH PRESSURE IS ANCHORED OFF THE MID ATLANTIC COAST...WITH A BROAD UPPER TROUGH EXTENDING FROM SOUTHERN HUDSON BAY SOUTHWARD INTO THE EASTERN THIRD OF THE NATION. AN ATTENDANT SURFACE LOW IS ALSO LOCATED OVER HUDSON BAY...WITH ITS WEAK TRAILING COOL FRONT EXTENDING SOUTHWARD INTO SOUTHERN ONTARIO. THIS "FRONT" IS REALLY NOT MUCH MORE THAN A SURFACE TROUGH AND ASSOCIATED SUBTLE WIND SHIFT...WITH LITTLE IN THE WAY OF AN AIRMASS CHANGE NOTED BEHIND THE BOUNDARY. NOT SURPRISINGLY... UPSTREAM SATELLITE AND RADAR DISPLAYS SHOW ONLY ISOLATED TO WIDELY SCATTERED CONVECTION IN THE VICINITY OF THIS BOUNDARY. DURING THE COURSE OF THIS AFTERNOON AND TONIGHT...THE AFOREMENTIONED COOL FRONT/SURFACE TROUGH WILL SLOWLY OOZE SOUTHEAST INTO NEW YORK STATE...BEFORE STARTING TO WASH OUT NEAR THE NY/PA BORDER LATER TONIGHT. MOISTURE WILL REMAIN VERY LIMITED AS THE FRONT PUSHES INTO OUR AREA...WITH LOW LEVEL CONVERGENCE ALONG THE BOUNDARY ALSO REMAINING WEAK...AND ASSOCIATED UPPER SUPPORT PRACTICALLY NONEXISTENT. LAKE BREEZE BOUNDARIES WILL ALSO BE A BIT TOUGHER TO COME BY OWING TO THE SOMEWHAT STRONGER GENERAL SOUTHWESTERLY FLOW THAT WILL BE IN PLACE COMPARED TO YESTERDAY...THOUGH THERE WILL STILL BE AT LEAST SOME LIMITED CONVERGENCE TO THE SOUTH OF LAKE ONTARIO. THUS...THERE SHOULD BE LITTLE IN THE WAY OF ANY TRIGGERS FOR CONVECTION IN MOST LOCATIONS...DESPITE WHAT SHOULD BE A DECENT AMOUNT OF INSTABILITY DEVELOPING IN ADVANCE OF THE FRONT. FOR THE ABOVE REASONS...HAVE KEPT POPS MAINLY IN THE SLIGHT CHANCE RANGE FOR BOTH TODAY AND TONIGHT AS THE WEAK FRONT SLOWLY MAKES ITS WAY INTO OUR AREA. THE EXCEPTION TO THIS IS ALONG THE AFOREMENTIONED CONVERGENCE ZONE SOUTH OF LAKE ONTARIO...WHERE A LITTLE CONVECTION HAS ALREADY DEVELOPED AND SHOULD CONTINUE THROUGH AT LEAST MID TO LATE AFTERNOON. IN THIS LATTER AREA...CHANCE POPS HAVE BEEN INDICATED FOR THE AFTERNOON. OTHERWISE...ANY CONVECTION THAT FORMS SHOULD BE WIDELY SCATTERED TO ISOLATED IN NATURE...WITH MOST AREAS LIKELY TO REMAIN DRY. WITH 850 MB TEMPS PROJECTED TO BE IN THE +14C TO +15C RANGE AND FAIRLY PLENTIFUL SUNSHINE EXPECTED...HIGH TEMPS SHOULD ONCE AGAIN RANGE IN THE LOWER TO MID 80S TODAY...WITH THE WARMEST READINGS ACROSS INTERIOR PORTIONS OF THE GENESEE VALLEY AND FINGER LAKES. OVERNIGHT LOWS TONIGHT WILL BE IN THE LOWER TO MID 60S...THE COOLER TEMPS OVER THE SOUTHERN TIER AND MILDER MID 60S ALONG THE LAKESHORES. SOME PATCHY FOG WILL ALSO BE POSSIBLE WITHIN THE SOUTHERN TIER VALLEYS LATER TONIGHT. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... FRIDAY AND SATURDAY WILL FEATURE PLENTY OF DRY TIME WITH A MORNING SKY FILLED WITH SUNSHINE...FILLING WITH AFTERNOON DIURNALLY DRIVEN CU. WITH INSTABILITY...AND SEVERAL WEAK SHORTWAVES PASSING EACH DAY A FEW SHOWERS AND THUNDERSTORMS WILL LIKELY FORM IN THE AFTERNOON AND REMAIN INTO THE EVENING HOURS...ESPECIALLY THROUGH INTERIOR REGIONS...AND ALONG ANY LAKE BREEZES. FOR FRIDAY MORNING WEAK HIGH PRESSURE WILL BE FOUND ACROSS THE SOUTHERN MID ATLANTIC STATES. A WEAK PRESSURE GRADIENT...AND MAINLY CLEAR SKIES WILL LIKELY CONTINUE THE OVERNIGHT FOG ACROSS THE SOUTHERN TIER VALLEYS...AND BLACK RIVER VALLEY INTO THE MID MORNING HOURS. BY AFTERNOON THE 00Z GFS AND THE 00Z NAM DEVELOP 1000 TO 1500 J/KG OF SBCAPE AND 500-700 MID LEVEL LAPSE RATES BETWEEN 6.5 AND 7.0 C/KM. ALOFT A WEAK UPPER LEVEL IMPULSE WILL PASS ACROSS THE CWA FROM WEST TO EAST. THOUGH INSTABILITY AND LIFT WILL BE PRESENT...MOISTURE WILL ONLY BE AVERAGE WITH PWATS AROUND AN INCH. WE WILL CONTINUE WITH CHC POPS ACROSS THE INTERIOR SOUTHERN TIER AND INTO THE GENESEE VALLEY WHERE AFTERNOON AND EVENING CONVECTION IS POSSIBLE. ACTIVITY WILL DIMINISH THROUGH THE EVENING AS THE WEAK IMPULSE PASSES TO THE EAST...AND DIMINISHING DAYTIME INSTABILITY. WITH 850S CONTINUING IN THE +14 TO 15C RANGE DAYTIME HIGHS FRIDAY WILL AGAIN PEAK IN THE LOWER 80S...WITH MID 80S THROUGH THE GENESEE VALLEY. LOWS ON FRIDAY WILL DROP BACK INTO THE LOWER 60S NEAR THE LAKES...AND MID AND UPPER 50S INLAND. ON SATURDAY A LITTLE MORE POTENT UPPER LEVEL SHORTWAVE WILL CROSS THE REGION WITH DIFFLUENCE ALOFT. WITH SLIGHTLY ADDITIONAL LOW LEVEL MOISTURE SHOWER AND THUNDERSTORM ACTIVITY WILL AGAIN INCREASE THROUGH THE DAY AND INTO THE EVENING...ACTIVITY IS EXPECTED TO AGAIN BE SPOTTY AS MID LEVEL LAPSE RATES ARE LOWER WHICH MAY LEAD TO MORE SHOWERS...THAN THUNDER. FOR NOW WILL GO WITH LOW CHC POPS FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF WNY AND CNY. THE BULK OF SATURDAY SHOULD REMAIN DRY...SAVE FOR WHERE AFTERNOON CONVECTION FORMS. HIGHS SATURDAY WILL LIKELY BE A DEGREE OR TWO WARMER THAN FRIDAY AS MID LEVELS CONTINUE TO SLOWLY WARM AHEAD OF AN APPROACHING WEAK COOL FRONT. SATURDAY NIGHT EXPECT EARLY EVENING CONVECTION TO DIMINISH AGAIN WITH THE LOSS OF DAYTIME HEATING...AND PASSING OF UPPER LEVEL SHORT WAVE. A WEAK COOL FRONT WILL APPROACH THE REGION FROM THE NORTHWEST WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS BOUNDARY. ACTIVITY WILL ENTER WNY LATE IN THE NIGHT AND REACH EASTERN PORTIONS OF THE CWA THROUGH THE DAY ON SUNDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... BOTH THE 00Z GFS AND 00Z ECMWF CONTINUE WITH A WEAK FRONTAL BOUNDARY ENTERING WNY EARLY SUNDAY AND CROSSING ACROSS THE REGION. THE LOW LEVEL CONVERGENCE ASSOCIATED WITH THE BOUNDARY WILL BE ENOUGH TO GENERATE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. THOUGH SUNDAY IS MORE LIKELY THAN SATURDAY FOR SHOWERS AND THUNDERSTORMS...THE DAY SHOULD NOT BE A SOAKER OUT OF THIS SYSTEM AND THERE SHOULD BE SOME RAIN FREE PERIODS. SUNDAY NIGHT STRONG CYCLONIC FLOW ALOFT AND A FAIR AMOUNT OF MOISTURE IN THE ATMOSPHERE SUGGEST SCATTERED RAIN SHOWERS WILL CONTINUE THROUGH THE OVERNIGHT. DIURNAL WARMING MONDAY WILL JUST ADD TO THE CHANCE FOR A SHOWER AS ATMOSPHERE DESTABILIZES. HOWEVER AS THE UPPER LEVEL SHORT WAVE PASSES AND SUBSIDENCE AND DRIER AIR FOUND BEHIND THIS SHORT WAVE FILTER INTO THE REGION...ACTIVITY WILL DIMINISH FROM WEST TO EAST THROUGH THE DAY. WITH A LOW LEVEL JET AT 5K FEET OF 30 TO 35 KTS STILL FOUND ACROSS THE REGION MONDAY WINDS COULD BE A LITTLE GUSTY...ESPECIALLY BEHIND THE CLEARING LINE. FINALLY HIGH PRESSURE BUILDS IN ACROSS THE REGION FOR TUESDAY AND WEDNESDAY, DRYING THE AREA OUT ONCE AGAIN. TEMPERATURES TO START THE PERIOD WILL BE AT OR JUST ABOVE NORMAL ON SUNDAY WITH HIGHS IN THE UPPER 70S UNDER A THICKER CLOUD COVER. IN THE WAKE OF THE COOL FRONT MONDAY'S AND TUESDAY'S HIGHS SHOULD ONLY BE IN THE MID 70S. OVERNIGHT LOWS MONDAY NIGHT AND TUESDAY NIGHT RANGING FROM THE UPPER 50S NEAR THE LAKES TO ABOUT 50 INTERIOR VALLEYS. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... A WEAK COOL FRONT WILL SINK INTO THE REGION FROM THE UPPER LAKES DURING THIS AFTERNOON AND EVENING. DO NOT EXPECT MORE THAN SOME WIDELY SEPARATED WEAK CONVECTION WITH THE APPROACH AND PASSAGE OF THIS FRONT...SO VFR CONDITIONS SHOULD LARGELY CONTINUE TO PREVAIL THROUGH TONIGHT. OUTLOOK... FRIDAY AND SATURDAY...MAINLY VFR. SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/TSTMS. MONDAY...MAINLY VFR. && .MARINE... A GENERALLY WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE ACROSS THE LOWER GREAT LAKES THROUGH THE END OF THE WEEK...WITH WINDS AND WAVES EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...JJR/WCH SHORT TERM...THOMAS LONG TERM...TAN/THOMAS AVIATION...JJR/WCH MARINE...WCH
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT THU AUG 18 2011 NYZ001>008-010>014-019>021-085-190900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 18, 1:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
120 PM EDT THU AUG 18 2011
NYZ002-003-181815-
MONROE NY-ORLEANS NY-
120 PM EDT THU AUG 18 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR ALBION...AND MOVING EAST
AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
ALBION...
BROCKPORT...
SPENCERPORT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4336 7791 4336 7788 4335 7787 4317 7792
4318 7837 4334 7828 4337 7791
SFMThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:35 PM EDT | Areal Flood Advisory | BUF | Monroe, Niagara, Orleans | 3 hr |
| Aug 18, 2:45 PM EDT | Special Weather Statement | BUF | Orleans | 60 min |
| Aug 18, 3:29 PM EDT | Special Weather Statement | BUF | Wayne | 61 min |
| Aug 18, 3:43 PM EDT | Special Weather Statement | BUF | Niagara | 62 min |
| Aug 18, 3:46 PM EDT | Severe Thunderstorm Warning | BUF | Niagara, Orleans | 44 min |
| Aug 18, 4:12 PM EDT | Special Weather Statement | BUF | Oswego | 63 min |
| Aug 18, 6:08 PM EDT | Special Marine Warning | BUF | 59 min |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.